Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 67, NWS Twin Cities, MN

July 10, 2024Redwood County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2024, 2:02 PM CDT for Redwood County, Renville County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2024, 2:02 PM CDT (19:02 UTC)
Expired
Jul 10, 2024, 2:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:03 PM CDTTSTM WND DMG2 Ssw Morton, MNTrees down. Delayed report. Time estimated from radar.
Jul 10, 2:03 PM CDTHAIL 0.881 Sw Morton, MNDelayed report, time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KMPX 101902
SVRMPX
MNC127-129-101930-
/O.NEW.KMPX.SV.W.0067.240710T1902Z-240710T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Wed Jul 10 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Redwood County in southwestern Minnesota...
  South central Renville County in central Minnesota...

* Until 230 PM CDT.

* At 202 PM CDT, a severe thunderstorm was located over Morton, or 6
  miles east of Redwood Falls, moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Redwood Falls, Franklin, Morton, North Redwood, and Redwood Falls
  Airport.

This includes U.S. Highway 71 between mile markers 68 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9518 4458 9490 4450 9485 4449 9487
      4446 9487 4442 9516
TIME...MOT...LOC 1902Z 073DEG 13KT 4452 9497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
2 follow-up statements
390 
WWUS53 KMPX 101916
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
216 PM CDT Wed Jul 10 2024

MNC129-101926-
/O.CAN.KMPX.SV.W.0067.000000T0000Z-240710T1930Z/
Renville MN-
216 PM CDT Wed Jul 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RENVILLE COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4461 9518 4460 9512 4457 9509 4457 9507
      4456 9506 4455 9499 4451 9487 4446 9487
      4442 9516
TIME...MOT...LOC 1916Z 073DEG 13KT 4450 9504 

$$

MNC127-101930-
/O.CON.KMPX.SV.W.0067.000000T0000Z-240710T1930Z/
Redwood MN-
216 PM CDT Wed Jul 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN REDWOOD COUNTY...

At 216 PM CDT, a severe thunderstorm was located near Redwood Falls,
moving west at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Redwood Falls, Morton, North Redwood, and Redwood Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9518 4460 9512 4457 9509 4457 9507
      4456 9506 4455 9499 4451 9487 4446 9487
      4442 9516
TIME...MOT...LOC 1916Z 073DEG 13KT 4450 9504 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
493 
WWUS53 KMPX 101923
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Wed Jul 10 2024

MNC127-101933-
/O.EXP.KMPX.SV.W.0067.000000T0000Z-240710T1930Z/
Redwood MN-
223 PM CDT Wed Jul 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REDWOOD COUNTY
WILL EXPIRE AT 230 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 4461 9518 4460 9512 4457 9509 4457 9507
      4456 9506 4455 9499 4451 9487 4446 9487
      4442 9516
TIME...MOT...LOC 1923Z 073DEG 13KT 4450 9506 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:51 PM CDT, 11 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will continue into this evening with locally heavy rain possible, particularly across southern Minnesota.
  • The second half of the work week will be mainly dry with hot and humid conditions arriving by the weekend, along with the return of thunderstorm chances.
Area forecast discussion, Jul 10, 1:51 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
151 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will continue into this
  evening with locally heavy rain possible, particularly across
  southern Minnesota.

- The second half of the work week will be mainly dry with hot
  and humid conditions arriving by the weekend, along with the
  return of thunderstorm chances.

&&

.DISCUSSION...
Issued at 146 PM CDT Wed Jul 10 2024

Scattered showers and thunderstorms have been ongoing much of the
day across south central Minnesota. Anywhere from a quarter inch to
near three quarters of an inch of rain has fallen where the more
persistent rain continues to fall early this afternoon. Further
north and west, afternoon convection is starting to take shape,
much like the past two days. Isolated to scattered
thunderstorms will once again last into the evening hours with
locally heavy rain and gusty winds possible. STC reported a 44
MPH gust with the thunderstorm that moved through around 1:30pm,
so winds of this caliber with other stronger storms will
continue to be a threat. Overnight, high pressure moves overhead
with clearing skies and light winds leading to patchy dense fog
by Thursday morning. We will finally get a break from the daily
precip chances Thursday through Friday with highs beginning to
climb into the mid to upper 80s.

This warming trend will continue into the weekend as the upper ridge
over the western CONUS shifts east, with low level southerly
flow sending ample Gulf moisture northward. Many locales will
see their first 90 degree day of the year on Saturday with low
to mid 90s expected area wide by Sunday. When coupled with dew
points in the 70s, heat headlines may be needed with WBGT values
in the mid 80s. With this heat and humidity comes ample
instability, but with 850mb temps nearing 18-20C both days, it
may be hard to overcome that cap. A series of shortwaves are
expected to traverse the region Saturday and Sunday, but the
stronger and more impressive wave of the weekend looks to arrive
early Sunday. This would be the better of the two days for
severe weather, but there is still plenty of uncertainty this
far out. Heading into next week, hot and humid conditions will
hang on through Monday before a cold front moves through and
allows temperatures to fall back into the low 80s through the
end of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1221 PM CDT Wed Jul 10 2024

Morning convection continues to gradually drift south through
southern Minnesota, with improvements expected in the next few
hours at MKT. Similar to the last few days, expect isolated to
scattered convection to fire this afternoon and then decrease
in coverage this evening. Have included PROB30's at STC, MSP,
RWF, RNH, and EAU to cover this potential through around 00z.
Very light and variable winds overnight, with a slight increase
to around 5kts out of the SE tomorrow. Potential is growing for
patchy fog/MVFR visibility between 10-14z Thursday, so have
included minor visibility reductions at RWF, MKT, RNH, and EAU.

KMSP...Latest hi-res forecast data is trending on the lower
side for coverage of showers and storms this afternoon, however
have opted to keep the PROB30 in the TAF from 20-24z after
consulting with ZMP and monitoring the latest radar trends.
Guidance is not excited about the potential for fog impacts at
the terminal early tomorrow. Light and variable winds tonight
followed by a slight increase out of the south by midday
tomorrow.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind S 5-10 kts.
SAT...VFR. Slight chc -TSRA. Wind S 5-15 kts.
SUN...VFR. Slight chc -TSRA. Wind SW 5-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...Strus
Hazardous weather outlook, Jul 10, 3:00 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Wed Jul 10 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening,
but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected this weekend. Heat indices
may exceed 100 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 10, 1:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 PM CDT Wed Jul 10 2024

MNZ049>051-058-101915-
Benton MN-Sherburne MN-Stearns MN-Meeker MN-
148 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEEKER...SOUTHERN
BENTON...NORTHWESTERN SHERBURNE AND EASTERN STEARNS COUNTIES THROUGH
215 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waite Park, or near St. Cloud, moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold Spring,
Collegeville, Foley, Rockville, Richmond, Watkins, and Kimball.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 156 and 174.
 U.S. Highway 10 in Minnesota between mile markers 167 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4564 9381 4517 9453 4519 9476 4524 9477
      4573 9427
TIME...MOT...LOC 1848Z 047DEG 18KT 4550 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRB
Special weather statement, Jul 10, 1:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Wed Jul 10 2024

MNZ064-065-073-101915-
Yellow Medicine MN-Renville MN-Redwood MN-
150 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT REDWOOD...SOUTHEASTERN YELLOW
MEDICINE AND WESTERN RENVILLE COUNTIES THROUGH 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Redwood Falls, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redwood Falls, Granite Falls, Renville, Morgan, Walnut Grove,
Lamberton, Wabasso, Sacred Heart, Franklin, Wood Lake, Morton, and
Hanley Falls.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 212 between mile markers 47 and 49, and between mile
markers 53 and 70.
 U.S. Highway 59 near mile marker 87.
 U.S. Highway 71 between mile markers 52 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 9579 4483 9557 4477 9549 4486 9548
      4489 9531 4457 9473 4446 9480 4449 9487
      4437 9486 4428 9492 4428 9511 4420 9511
      4420 9559 4462 9561 4463 9581
TIME...MOT...LOC 1850Z 017DEG 14KT 4453 9526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRB
Special weather statement, Jul 10, 1:56 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT Wed Jul 10 2024

MNZ051>053-059>061-063-101930-
Anoka MN-Washington MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
Chisago MN-
156 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HENNEPIN...EAST CENTRAL
WRIGHT...SOUTHEASTERN CHISAGO...ANOKA...SOUTHERN ISANTI...EASTERN
SHERBURNE AND NORTHERN WASHINGTON COUNTIES THROUGH 230 PM CDT...

At 153 PM CDT, Doppler radar was tracking scattered thunderstorm
over across the north metro, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cambridge, Brooklyn Park, Maple Grove, Coon Rapids, Blaine,
Andover, Fridley, Shoreview, Ramsey, Champlin, and Elk River.

This includes the following highways...
 Interstate 35 between mile markers 130 and 143.
 Interstate 94 in Minnesota between mile markers 194 and 205.
 U.S. Highway 10 in Minnesota between mile markers 202 and 217.
 U.S. Highway 169 between mile markers 159 and 175.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 21.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4541 9265 4536 9270 4533 9270 4529 9276
      4521 9275 4519 9277 4513 9274 4507 9280
      4508 9299 4512 9299 4512 9322 4509 9323
      4512 9391 4554 9367
TIME...MOT...LOC 1853Z 017DEG 14KT 4534 9322

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:48 PM CDTSpecial Weather StatementMPXStearns27 min
Jul 10, 1:50 PM CDTSpecial Weather StatementMPXRedwood25 min
Jul 10, 1:56 PM CDTSpecial Weather StatementMPXAnoka34 min
Jul 10, 2:15 PM CDTSpecial Weather StatementMPXRedwood45 min
Jul 10, 2:22 PM CDTSpecial Weather StatementMPXAnoka, Hennepin, Meeker, Ramsey, Sherburne, Stearns and 2 more38 min
Jul 10, 3:01 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Meeker, Ramsey, Washington, Wright44 min
Jul 10, 3:05 PM CDTSpecial Weather StatementMPXKandiyohi, Redwood, Renville25 min
Jul 10, 3:19 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey26 min
Jul 10, 6:18 PM CDTSpecial Weather StatementMPXSteele27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.